What is actually happening physically when you get that “pill stuck in the throat” feeling?

254 views

[ad_1]

It’s not actually stuck, and you can’t do anything to relieve the feeling except wait.

In: Biology
[ad_2]

For me its an anxiety thing.
Likely causing my mouth to be dryer and a having a small inflammation due to repeated swallowing. I imagine it like when you wake up in the morning and have to peel your face off your arm.

A person very close to me has a narrow esophagus.

That pill is actually “stuck”, as in, it just didn’t get all the way down right. For a person with a normal esophagus, it is large enough that pills are just too small to be an issue, so water or spit easily flushes it (just like un-sticking a pill from your tongue).

People with narrow esophaguses can get scared that something might get stuck, potentially resulting in the muscles clamping down, causing a complete blockage. That blockage either has to come back up (flushing mashed potatoes back up with water) or a doctor has to fish it back up (stupid dry chicken).

I get this when I have large pills(daily) I just follow it up with a cracker and all is good.

Your throat sphincter didn’t relax properly when you swallowed and some of or all of what you ate didn’t make it down and is hanging out in a sort of throat limbo with muscles that act like club bouncers to your stomach. If you have tonsils this can happen fairly often depending on their size.

Purposely taking a larger than usually comfortable gulp of water can help stretch and re-set your throat which tends to fix the lingering sensation.

When I say “larger than comfortable gulp” think back to the times you accidentally slurped up too much drink and had to swallow several times.

This time engage the muscles you use when the doctor asks you to say “ahh” and make a pelican blush with the amount you just forced down.

I could be wrong but I believe it is called Esophageal dysphagia and there are quite a few reason you could feel that way beyond just improperly swallowing.

[https://www.mayoclinic.org/diseases-conditions/dysphagia/symptoms-causes/syc-20372028#:~:text=Esophageal%20dysphagia%20refers%20to%20the,Achalasia](https://www.mayoclinic.org/diseases-conditions/dysphagia/symptoms-causes/syc-20372028#:~:text=Esophageal%20dysphagia%20refers%20to%20the,Achalasia).

Your pill can actually get stuck in your throat. Not indefinitely, it will eventually be pushed down, but the feeling is uncomfortable.

This mostly happens when you take a pill without chasing it with water. Your esophagus is made to pass bite sized blobs of food. It has muscles that stretch and contract to allow blobs that size to pass comfortably. When you swallow a much smaller pill, sometimes those muscles can’t efficiently push it down towards your stomach, and you have to rely on gravity to help the pill down.

If the pill is not coated, you have the additional effect of it sticking to the wall of your esophagus. It’s meant to be moist at all times, again to help pass food, but a dry powdery pill can get stuck by the moisture. For some pills it can be problematic if it immediately starts to dissolve in the esophagus.

The easiest way to avoid it is to chase the pill with some water. It gets the pill unstuck from the walls of the esophagus and helps the muscles do their proper job of getting the pill down.

I think sometimes the pill can scratch the throat a bit on the way down and give the feeling it’s still there

Some pills are better coated than others, some aren’t coated at all. When a pill hits the back of the throat it can cling for a moment, soak up moisture and leave a dry spot that still feels “different” even after the pill already moved on.

That constricting sensation further down is the musculature acting up. The pill might be there, but it’s possible to get such esophagus cramps even when drinking water or not doing anything. These impressions aren’t a good indicator of what’s actually going on. Most “stuck fishbones” are long gone too, it’s only the irritation that still lingers (but sometimes it *is* still there, so if the sensation just won’t stop, better get that checked).

With most pills, actually getting them stuck for a bit isn’t a problem. They’re coated/prepared to only dissolve where they need to. Except for things like bisphosphonates which can ulcerate the esophagus. Those have to go down for sure and quickly. Only take such drugs when upright and with plenty liquid.

Another surprisingly common, related question (usually with hormonal birth control): “The pill got stuck in my throat and I had to sneeze, did I sneeze the pill out without noticing and have to take another one?” No. A) The pill probably went down and it’s just that lingering impression that it’s still there B) Sneezing out stuff from the esophagus is pretty uncommon (can happen, especially when someone’s laughing) C) The airstream of a sneeze can reach 180km/h. Even a small pill launched across the room at such speed would be noticeable.